Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 66, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2021, 11:17 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 11:17 PM CDT (04:17 UTC)
- Expired
- Jul 23, 2021, 11:47 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 47 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:41 PM CDT | TSTM WND DMG | Britton, SD | BRANCHES BROKEN, AT LEAST ONE TREE TOPPLED. TIME ESTIMATED. |
| Jul 23, 11:44 PM CDT | TSTM WND GST 74 | 4 Nne Amherst, SD | GLACIAL FARMS WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3002 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted.
835
WUUS53 KABR 240417
SVRABR
SDC013-091-240500-
/O.NEW.KABR.SV.W.0066.210724T0417Z-210724T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1117 PM CDT Fri Jul 23 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Marshall County in northeastern South Dakota...
Northeastern Brown County in northeastern South Dakota...
* Until midnight CDT.
* At 1117 PM CDT, a severe thunderstorm was located over Houghton, or
21 miles west of Britton, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Claremont around 1135 PM CDT.
Other locations in the path of this severe thunderstorm include
Amherst and Britton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4559 9764 4559 9798 4569 9841 4594 9839
4593 9756
TIME...MOT...LOC 0417Z 278DEG 32KT 4577 9820
HAIL...0.75IN
WIND...60MPH
$$
Lueck2 follow-up statements
864
WWUS53 KABR 240436
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1136 PM CDT Fri Jul 23 2021
SDC013-091-240500-
/O.CON.KABR.SV.W.0066.000000T0000Z-210724T0500Z/
Marshall SD-Brown SD-
1136 PM CDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES...
At 1136 PM CDT, a severe thunderstorm was located over Amherst, or 10
miles west of Britton, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Britton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4559 9764 4559 9798 4563 9816 4594 9807
4593 9756
TIME...MOT...LOC 0436Z 278DEG 32KT 4575 9796
HAIL...0.75IN
WIND...60MPH
$$
Lueck007
WWUS53 KABR 240447
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1147 PM CDT Fri Jul 23 2021
SDC013-091-240457-
/O.CAN.KABR.SV.W.0066.000000T0000Z-210724T0500Z/
Marshall SD-Brown SD-
1147 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND
NORTHEASTERN BROWN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern South Dakota.
LAT...LON 4559 9764 4559 9798 4563 9816 4594 9807
4593 9756
TIME...MOT...LOC 0444Z 278DEG 32KT 4574 9782
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:17 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 23, 9:17 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 917 PM CDT Fri Jul 23 2021 .UPDATE... Issued at 914 PM CDT Fri Jul 23 2021 Scattered thunderstorms have occurred across both the northern and southern parts of the CWA this evening, and a Severe Thunderstorm Watch remains in effect until 2 AM for a good portion of the CWA. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 351 PM CDT Fri Jul 23 2021 The main challenges through the period involve severe thunderstorm potential this afternoon/evening and elevated fire weather danger on Saturday. As an upper trough continues to advance east into the Northern Plains, stronger flow aloft continues to encroach on the forecast area. As such, deep layer shear has increased, with effective bulk shear values of 30 to 45 knots. Within the flow are a couple subtle shortwaves, which increase the likelihood for thunderstorm initiation/maintenance. At the sfc, there are two main areas of focus for potential initiation: a sfc trough which extends from south central to north central/northeastern SD, and a frontal boundary that extends from central ND towards eastern WY. Convection may initiate on either late this afternoon and evening, but coverage remains in question as these forcing mechanisms are fairly weak. Any storms that do develop have a very moist environment to work with, especially to the east of the sfc trough (dewpoints in the 70s). Steepening mid-level lapse rates, inverted-v soundings and large DCAPE all favor a wind threat, and a cluster/supercell storm mode makes hail a potential threat as well. There may be pockets of storms during different times and at different locations given the set-up, through the evening hours. By Saturday, the passing front will usher in much drier air on northwest winds, by about 20 degrees plus dewpoint-wise. Minimum afternoon RH values will be in the teens to mid 20s percent. Deep mixing due to the dry airmass in unidirectional flow raises questions about how strong the wind will get. This will determine how elevated the grassland fire danger will be. Guidance points towards the strongest 700-500mb winds being across the north and northeastern CWA, with gusts perhaps up to 25 mph or better at times. Temperatures remain above average as well, with highs in the 90s. .LONG TERM...(Sunday through Friday) Issued at 351 PM CDT Fri Jul 23 2021 Pattern through the period features northwest zonal flow with riding upstream initially. Sunday will feature a subtle feature at 500mb, more or less a speed maximum in the flow with a mid level warm advection push. Tenuous moisture may be enough to generate mid level convection but with a dry layer below 10kft and just a few hundred j/kg elevated/skinny CAPE I really don't see how any of that works out to much more than a few sprinkles/hundredths of moisture. The ridge upstream slowly amplifies through the start of the work week, becoming the main headline as it features 500mb heights nearing 2 standard deviations above climo and 700mb temperatures around +16C. Monday/Tuesday/Wednesday looks to be the hottest period, with the passage of a backdoor front to undercut the warmer air aloft late Wednesday through the degree/timing of relief it provides is too far out to qualify as something we can forecast well at this point. Back to the Monday - Wednesday time period, model dewpoints increase into the 60s, and lows will stall at around 70, so heat impacts will be a concern to keep an eye on. The ridge retreats back to the west for the latter half of the work week and we're back into a northwest flow regime with stronger flow aloft. As for moisture chances under that regime, well the blended guidance does suggest some options but at these timescales I really don't feel confident advertising quite as much moisture as there isn't much for continuity between these fast moving, subtle systems. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 626 PM CDT Fri Jul 23 2021 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms are possible across the area this evening into the early overnight hours. Periods of IFR/MVFR vsbys will be possible with any storms that develop. The storm threat looks to end by 08Z or so, with VFR conditions then prevailing for the remainder of the overnight hours and through the day Saturday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...Lueck LONG TERM...Connelly AVIATION...Parkin
Hazardous weather outlook, Jul 23, 1:43 PM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 143 PM CDT Fri Jul 23 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 143 PM CDT Fri Jul 23 2021 /1243 PM MDT Fri Jul 23 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible later this afternoon through this evening. Hail and damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire danger is expected Saturday across the area, given minimum RH values in the 15 to 25 percent range and northwesterly gusts of generally 15 to 25 mph, the strongest of which being across northern South Dakota. Additionally, excessive heat is becoming increasingly likely Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Local storm report, Jul 23, 9:45 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
945 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST 5 WNW MCLAUGHLIN 45.85N 100.91W
07/23/2021 M60 MPH CORSON SD MESONET
MESONET STATION 205 MCLAUGHLIN (SDDOT).
&&Special weather statement, Jul 23, 10:06 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1006 PM CDT Fri Jul 23 2021
SDZ003-004-009-015-240330-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
1006 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...SOUTHERN
CAMPBELL...NORTHEASTERN DEWEY AND WALWORTH COUNTIES UNTIL 1030 PM
CDT/930 PM MDT/...
At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mobridge, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mobridge, Selby, Wakpala, Java, Glenham, Akaska, New Everets Resort,
Trail City, Indian Creek Rec Area, Blackfoot, Indian Memorial Rec
Area, Promise, Swan Creek Rec Area, Revheim Bay Rec Area, Lake
Hiddenwood Rec Area and Grand River Casino.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central South Dakota.
LAT...LON 4569 10022 4561 9972 4557 9971 4524 10020
4525 10026 4518 10029 4540 10083 4572 10071
TIME...MOT...LOC 0306Z 292DEG 34KT 4549 10048
LueckLocal storm report, Jul 23, 10:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 1 ESE EUREKA 45.76N 99.60W
07/23/2021 M63 MPH MCPHERSON SD MESONET
&&
SDLocal storm report, Jul 23, 10:28 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 10 WNW LONG LAKE 45.91N 99.40W
07/23/2021 M75 MPH MCPHERSON SD MESONET
RADAR ESTIMATED TIME.
&&
SDSpecial weather statement, Jul 23, 10:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1040 PM CDT Fri Jul 23 2021
SDZ009-010-015>017-240430-
Dewey SD-Walworth SD-Potter SD-Edmunds SD-Faulk SD-
1040 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...
NORTHWESTERN FAULK...POTTER...EAST CENTRAL DEWEY AND WALWORTH
COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...
At 1039 PM CDT/939 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Bowdle to near Lake
Oahe. Movement was southeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Gettysburg, Selby, Bowdle, Hoven, Java, Lebanon, Akaska, Seneca,
Tolstoy, Onaka, Lowry, Blumengard Colony, Brentwood Colony, Loyalton,
Swiftbird, Whitlocks Bay Rec Area, Gorman, Blackfoot, Swan Creek Rec
Area and Swiftbird Day School.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central South Dakota.
LAT...LON 4559 9971 4553 9969 4526 9889 4490 9974
4490 10015 4521 10076 4560 9981
TIME...MOT...LOC 0339Z 301DEG 42KT 4551 9963 4514 10051
LueckLocal storm report, Jul 23, 10:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1053 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST LAKE CITY 45.72N 97.41W
07/23/2021 M69 MPH MARSHALL SD MESONET
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Jul 23, 8:42 PM CDT | Special Weather Statement | ABR | Corson | 33 min |
| Jul 23, 9:27 PM CDT | Special Weather Statement | ABR | Marshall | 33 min |
| Jul 23, 9:47 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson | 43 min |
| Jul 23, 10:06 PM CDT | Special Weather Statement | ABR | Walworth | 24 min |
| Jul 23, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 46 min |
| Jul 23, 10:31 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 44 min |
| Jul 23, 10:40 PM CDT | Special Weather Statement | ABR | Potter, Walworth | 50 min |
| Jul 23, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 33 min |
| Jul 23, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Sully, Walworth | 51 min |
| Jul 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 35 min |
| Jul 23, 11:54 PM CDT | Special Weather Statement | ABR | Marshall | 36 min |
| Jul 24, 12:43 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.